Georgia, 2010

Wildfire in Georgia, August 10, 2010

August 10, 2010 · NWS FFC · 1 event in 1 county or zone

An overall dry summer in many locations across north Georgia helped contribute to an isolated wildfire in Walker county on August 10th at South Dicks Ridge. The fire burned 1/4 acre and resulted in an estimated $1000 in damages.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An overall dry summer in many locations across north Georgia helped contribute to an isolated wildfire in Walker county on August 10th at South Dicks Ridge. The fire burned 1/4 acre and resulted in an estimated $1000 in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 12:35 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 10, 12:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EDT TUE AUG 10 2010

.UPDATE...
CURRENT FORECAST LOOKS ON TRACK. NO UPDATE TO ZONES PLANNED AT
THIS TIME.

49
&&

.PREV DISCUSSION... /ISSUED 720 AM EDT TUE AUG 10 2010/

SHORT TERM /TODAY THROUGH THURSDAY/...
UPPER RIDGE HOLDS OVER GEORGIA THROUGH THE PERIOD...HOWEVER CENTER
OF RIDGE SHIFTS WESTWARD A BIT BY THURSDAY. DEVELOPING LOW IN
SOUTHEAST GULF IS FORECAST TO MOVE GENERALLY TO THE NORTHWEST WITH
THE DYNAMICS REMAINING SOUTH OF THE CWA. TODAY LOOKS DRY AGAIN
EXCEPT FOR ISOLATED CONVECTION POSSIBLE ACROSS THE HIGHER
ELEVATIONS AND THE SOUTH CENTRAL ZONES WHERE CAPE VALUES ARE
FORECAST TO BE A BIT HIGHER. A GENERAL SOUTHEAST FLOW SHOULD HELP
INCREASE MOISTURE AND INSTABILITY OVER THE CWA WEDNESDAY AND
THURSDAY. HAVE INCLUDED SLIGHT CHANCE OR CHANCE POPS ACROSS THE
CWA FOR WEDNESDAY AND THURSDAY. BORDERLINE HEAT ADVISORY CRITERIA
FOR TODAY WITH AFTERNOON DEW POINTS MID 60S TO LOW 70S ACROSS THE
AREA. HOWEVER...CENTRAL ZONES MAY NEED ONE ON WEDNESDAY. WILL LET
NEXT SHIFT TAKE ANOTHER LOOK. PERSISTENCE TEMPERATURES FOR THE
SHORT TERM...CLOSER TO THE MET. MOST AREAS REACHING LOW TO MID 90S
WITH ISOLATED UPPER 90S.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GULF SYSTEM FORECAST TO MOVE WESTWARD THROUGH THE END OF THE WEEK
WITH HIGH PRESSURE REMAINING THE DOMINANT FEATURE FOR OUR AREA. A
DIURNAL PATTERN STILL LOOKS OKAY FOR THE PERIOD. A FRONT SHOULD
APPROACH THE STATE BY THE WEEKEND AS THE UPPER TROUGH DEEPENS OVER
THE NORTHERN STATES. POPS A BIT HIGHER FOR THE WEEKEND...BUT STILL
IN CHANCE CATEGORY.

41

AVIATION...
18Z TAF ISSUANCE...
SCATTERED CU AROUND THE AREA...WITH ISOLATED SHRA (POSSIBLY TSRA)
DEVELOPING IN THE MOUNTAINS. SHOULD NOT IMPACT ANY TAF SITES. FOR
THE MOST PART...EXPECT THE NEXT 24-30 HOURS TO BE A REPEAT OF THE
LAST 24-30 HOURS...WITH CU DEVELOPING IN THE LATE MORNING TO EARLY
AFTERNOON AND LOW VFR TO MVFR HAZE/FOG AROUND SUNRISE. WINDS SHOULD
REMAIN FAIRLY LIGHT THROUGH THE PERIOD...BUT MODELS ALL INDICATE A
WIND SHIFT AT THE METRO SITES AND AHN. SOME HAVE IT AS EARLY AS 00Z
TONIGHT...OTHERS TOWARD MIDDAY WEDNESDAY. HAVE LEANED TOWARD THE
LATER TIMING...CURRENTLY PUTTING THE WIND SHIFT AT 14Z.

//ATL CONFIDENCE...UPDATED 12Z...
HIGH FOR CIGS...WIND SPEED...LOW VFR VSBY WEDNESDAY MORNING...AND
LACK OF CONVECTION.
MEDIUM TO LOW ON TIMING OF WIND SHIFT FROM SE TO SW WEDNESDAY
MORNING.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          98  71  96  73  96 /  10  10  20  10  30
ATLANTA         96  75  94  77  96 /  10  10  20  10  30
BLAIRSVILLE     93  68  90  67  90 /  20  20  20  10  30
CARTERSVILLE    97  69  95  70  95 /  10  10  20  10  30
COLUMBUS        97  74  97  77  97 /  10  10  20  10  30
GAINESVILLE     96  74  94  75  95 /  10  10  20  10  30
MACON           97  72  97  74  96 /  10  10  20  10  30
ROME            98  70  98  71  97 /  10  10  20  10  30
PEACHTREE CITY  96  71  95  71  94 /  10  10  20  10  30
VIDALIA         95  77  96  77  96 /  20  10  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 10, 4:30 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE AUG 10 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE IN PORTIONS OF
CENTRAL GEORGIA AND FAR NORTH GEORGIA.

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CONTINUE TO DOMINATE THE
WEATHER ACROSS THE SOUTHEASTERN U.S.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE OCCASIONAL CLOUD
TO GROUND LIGHTNING.

.DISCUSSION...
THE MODERATE TO STRONG UPPER LEVEL RIDGE OVER THE SOUTHEASTERN U.S.
WILL KEEP THE ATMOSPHERE RELATIVELY CAPPED ACROSS NORTH GEORGIA
THROUGH TONIGHT. INSTABILITY WILL BE MARGINAL WITH CAPE 500 OR LESS
OVER MOST OF THE AREA. CAPE WILL INCREASE TO AROUND 1000 IN THE FAR
NORTH THIS AFTERNOON...AND TO 1000 TO 1500 ACROSS CENTRAL GEORGIA.
THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 3 PM AND
9 PM NORTH OF A LINE FROM SUMMERVILLE TO DAWSONVILLE AND HOMER...AND
SOUTH OF A LINE FROM LUMPKIN TO SWAINSBORO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Walker

When
August 10, 1:30 PM EST to 4:07 PM EST
Where
Walker forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported a human-caused wildfire at South Dicks Ridge in Walker county. The fire burned 1/4 acre and resulted in an estimated $1000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261567.